Alert archive / Vermont / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Albany, NY

June 29, 2008Windham County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jun 29, 2008, 3:24 PM EDT for Windham County, Vermont. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2008, 3:24 PM EDT (19:24 UTC)
Expired
Jun 29, 2008, 4:00 PM EDT
In force
36 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Windham County, VT

The radar

The Albany radar (KENX), 142 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:30 PM EDTHAIL 0.753 S Bellows Falls, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 291924
SVRALY
VTC025-292000-
/O.NEW.KALY.SV.W.0113.080629T1924Z-080629T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
324 PM EDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WINDHAM COUNTY IN SOUTHERN VERMONT...

* UNTIL 400 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESTMINSTER...OR 6 MILES SOUTH OF BELLOWS FALLS...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLOWS FALLS BY 330 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4307 7244 4306 7245 4300 7245 4298 7246
      4297 7249 4306 7256 4321 7245 4320 7244
      4316 7245 4311 7243
TIME...MOT...LOC 1924Z 226DEG 22KT 4306 7244

$$

BGM
2 follow-up statements
000 
WWUS51 KALY 291938
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT SUN JUN 29 2008

VTC025-292000-
/O.CON.KALY.SV.W.0113.000000T0000Z-080629T2000Z/
WINDHAM VT-
338 PM EDT SUN JUN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN WINDHAM COUNTY...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WESTMINSTER...OR NEAR BELLOWS FALLS...MOVING NORTHEAST
AT 20 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4307 7244 4306 7245 4300 7245 4298 7246
      4297 7249 4306 7256 4321 7245 4320 7244
      4316 7245 4311 7243
TIME...MOT...LOC 1938Z 226DEG 13KT 4309 7242

$$

FOR THE LATEST WEATHER INFORMATION...PLEASE VISIT US ON THE WEB AT
WEATHER.GOV/ALBANY

BGM
000 
WWUS51 KALY 291958
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT SUN JUN 29 2008

VTC025-292007-
/O.EXP.KALY.SV.W.0113.000000T0000Z-080629T2000Z/
WINDHAM VT-
358 PM EDT SUN JUN 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINDHAM COUNTY
WILL EXPIRE AT 400 PM EDT...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4307 7244 4306 7245 4300 7245 4298 7246
      4297 7249 4306 7256 4321 7245 4320 7244
      4316 7245 4311 7243
TIME...MOT...LOC 1957Z 226DEG 13KT 4314 7235

$$

FOR THE LATEST WEATHER INFORMATION...PLEASE VISIT US ON THE WEB AT
WEATHER.GOV/ALBANY

BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:43 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 29, 1:43 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
143 PM EDT SUN JUN 29 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND MOVE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT CUTTING THROUGH THE WARM AND VERY HUMID
AIRMASS IN PLACE. SHOWERS AND THUNDERSTORMS WILL OCCUR WITH THE
POTENTIAL FOR SEVERE THUNDERSTORMS. EVEN WITH THE PASSAGE OF THIS
COLD FRONT...THE DAILY THREAT FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE MONDAY AND TUESDAY...HOWEVER IT WILL BE LESS HUMID.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOT THE MOST CLEAR CUT FORECAST AS WE CONTINUE TO BE AFFECTED BY
EXTENSIVE CLOUD COVER ACROSS MOST OF THE CWA. THIS HAS LIMITED THE
INSOLATION AND EXPECTED INSTABILITY. FURTHERMORE...DEWPOINTS
UPSTREAM HAVE DROPPED BACK INTO THE LOWER 60S...AND IT SEEMS MOST
OF THE VALLEY LOCATIONS ARE BEGINNING TO MIX OUT AND DROP
ACCORDINGLY. LATEST HOURLY SPC MESOSCALE ANALYSIS AND RUC13
FORECAST CONTINUES TO SHOW WEAK LAPSE RATES FROM 850-500MB AND THE
PRE-FRONTAL TROUGH WAS ALONG THE HUDSON VALLEY. MLCAPES ARE RATHER
LOW AND NEW 12Z NCEP NUMERICAL SUITE ALSO HAS SBCAPES MUCH LOWER
THAN PREVIOUS FORECAST...LIKELY DUE TO THE AFOREMENTIONED CLOUDS
AND LOWER DEWPOINTS UPSTREAM.

NOW THE SHEAR PROFILES ARE RATHER IMPRESSIVE WITH RRQ OF 100+
UPPER JET AND MID LEVEL 50+KT JET HEADING INTO WESTERN/CENTRAL NY.
DYNAMICS ALONE COULD BE ENOUGH AND WOULD EXPECT PRECIP TO DEVELOP
QUICKLY FROM SOUTH TO NORTH THROUGH THE AFTERNOON. SEVERE
POTENTIAL COULD BE IN QUESTION BUT WILL CONTINUE ALONG THE SAME
LINES OF CURRENT FORECAST AND COLLABORATION WITH SPC.

WE WILL DO AN 18Z SOUNDING AND SEE WHAT THAT REVEALS THIS
AFTERNOON.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
WITH PASSAGE OF THE COLD FRONT DEW POINTS WILL DROP A COUPLE/FEW
DEGREES. THE UPPER LEVEL TROUGH AXIS WILL REMAIN TO OUR WEST
MONDAY AND TUESDAY. MORE IMPULSES/BOUNDARIES WILL MOVE ACROSS
REGION TRIGGERING CONVECTION. THE CONVECTIVE ACTIVITY WITH BE
MORE SCATTERED IN NATURE WITH CHANCE POPS IN WEATHER GRIDS.
TEMPERATURES WILL BE SEASONABLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED FORECAST OPENS WITH A MUCH DESERVED BRIEF DRY
SPELL...AS THE UPPER LEVEL TROUGH AXIS FINALLY MOVES DOWNSTREAM OF
NY TUESDAY EVENING...WITH SFC HIGH PRESSURE RIDGING IN FROM THE TN
VALLEY AND THE MID ATLANTIC REGION.  MEANWHILE ANOTHER UPPER LEVEL
TROUGH WILL AMPLIFY AND DIG EQUATORWARD FROM S-CNTRL CANADA MID
WEEK. THIS TROUGH WILL ALLOW A FAIRLY STRONG COLD FRONT TO MOVE
ACROSS THE FCST AREA THU. THE MEDIUM RANGE GUIDANCE IS HAVING
TROUBLE TIMING WHEN THE ACTUAL FRONT WILL SWING THROUGH...BUT FOR
NOW...WE WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS ON THU.

THE 4TH OF JULY SHOULD BE PRETTY NICE WITH NORTHWESTERLY FLOW
ALOFT...AND HIGH PRESSURE BUILDING IN FROM THE LOWER GREAT LAKES
REGION.  850 HPA TEMPS MAY FALL TO +6-+8C IN THE WAKE OF THE FRONTAL
PASSAGE BY FRIDAY PM.  MAX TEMPS WILL BE A BIT COOLER THAN NORMAL
WITH THE CANADIAN AIR MASS DOMINATING.

THERE IS QUITE A BIT OF SPREAD BETWEEN THE DETERMINISTIC LONG RANGE
MODELS AND THE ENSEMBLES FOR THE WEEKEND...IN TERMS OF HOW LONG THE
SFC HIGH REMAINS OVER THE NORTHEAST WITH POTENTIAL DRY WEATHER...AND
MOISTURE FROM THE GULF AND MID ATLANTIC REGION STARTING TO TREK N/NE
BACK INTO THE REGION.  THE GFS WOULD KEEP THE REGION DRY...BUT THE
ECMWF...CAN GGEM...AND GEFS WOULD HAVE A BOUNDARY LIFTING NORTH...AS
A WARM FRONT WITH WAVES OF LOW PRESSURE MOVING ALONG IT FOR THE
HOLIDAY WEEKEND.  FOR NOW...WE KEPT A SLIGHT CHANCE/CHANCE OF
SHOWERS IN FOR SAT.

OVERALL...TEMPS LOOK COOLER THAN NORMAL IN THE EXTENDED WITH PCPN
NEAR NORMAL DEPENDING ON THU COLD FRONT...AND WHAT ENSUES ON THE
WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
EXPECT BRUNT OF TODAYS WEATHER TO COME ALONG AND AHEAD OF COLD
FRONT...BUT ISOLATED SHRA WELL OUT IN ADVANCE IS POSSIBLE.  HAVE
INCLUDED VCTS FIRST FEW HOURS AT KGFL AND KALB...BUT PREVAILING AT
KPOU...WITH TEMPO FOR TS AS ACTIVITY IS ALREADY GETTING IN DOWN
THERE.  COLD FRONT COMES THROUGH OVERNIGHT.  EXPECTING MAIN ACTIVITY
WILL BEGIN AFTER 01Z IN THE FORM OF TSRA IN ORGANIZED FRONTAL LINE
WHICH WILL PROBABLY WIDEN IN AREA AS IT NOCTURNALLY WEAKENS.
SO...SEVERAL HOURS OF SCT SHRA WONT BE A BIG SURPRISE...ALTHOUGH
GFS SUGGESTS LIMITED MOISTURE SUPPLY.  MVFR IS PROBABLY WORST CASE
SCENARIO THROUGH TONIGHT AS REFLECTED IN TAFS...ALTHOUGH ONE CANT
RULE OUT POSS OF BRIEF PERIODS IFR.  SCT SHRA WILL PROBABLY LINGER
BEHIND COLD FRONT ON MON AS THIS WEAKENS AND A SECONDARY FRONT
BECOMES FOCUS FOR FURTHER INSTABILITY...THOUGH WEAKER THAN FOR TODAY.

SECONDARY FRONT...OR SURFACE TROF...MELDS INTO INITIAL FRONT ON
MON...AND A GRADUALLY DRYING AND STABILIZING TREND ENSUES.  HIGH
PRESSURE CONTROLS TUE AND WED...THEN A COLD FRONT RACES THROUGH...
FOLLOWED BY MORE HIGH PRESSURE TO ROUND OUT THE WORK WEEK.

OUTLOOK...
LATE MON...VFR...WIDELY SCT SHRA...POSS MVFR IN ISOLD -TSRA.
MON NGT-WED NGT...VFR...NO SIG WX...POSS NIGHTTIME MVFR FOG.
THU-THU NGT...MAINLY VFR...CHC MVFR SHRA/TSRA.
FRI...VFR...NO WX.

&&

.FIRE WEATHER...
MORE SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT AS A
COLD FRONT APPROACHES AND MOVE ACROSS THE REGION. RAINFALL AMOUNTS
WILL BE VARIABLE WITH VERY HEAVY RAINS EXPECTED WITH SOME OF THE
STORMS.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN TODAY AND TONIGHT.
PRECIPITABLE WATER VALUES OF 1 1/2 TO 2 INCHES ARE EXPECTED SO
TORRENTIAL DOWNPOURS WILL OCCUR WITH SOME THUNDERSTORMS WHICH WILL
CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AREAS AND SMALL CREEKS
OR STREAMS. ZONE HOURLY FFG VALUES RANGE FROM 1 1/2 TO CLOSE TO 3
INCHES. FLOODING PROBLEMS COULD ARISE IF TRAINING OCCURS. LARGER
MAIN STEM RIVERS SHOULD ONLY SHOW SLIGHT INCREASES IN FLOW.

EVEN THOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AND
TUESDAY...THEY WILL BE MORE SCATTERED IN NATURE. PLUS PRECIPITABLE
WATER VALUES WILL BE LOWER...AROUND AN INCH...ESPECIALLY ON TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...BGM
AVIATION...ELH

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jun 29, 4:30 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT SUN JUN 29 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
430 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL
NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE FOR DAMAGING WINDS OF 60 MPH OR
GREATER. THE STORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 30
TO 35 MPH. IN ADDITION...SOME OF THE STORMS WILL PRODUCE
TORRENTIAL DOWNPOURS LEADING TO URBAN AND SMALL STREAMS FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...TUESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 29, 2:44 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
244 PM EDT SUN JUN 29 2008

CTZ001-013-291930-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
244 PM EDT SUN JUN 29 2008

...A STRONG THUNDERSTORM IN SOUTHERN LITCHFIELD COUNTY...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR THOMASTON...OR ABOUT 8 MILES WEST OF BRISTOL...AND
MOVING NORTHEAST AT 37 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF NEW HARTFORD BY 305 PM EDT

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

BGM

WWW.WEATHER.GOV/ALBANY

Nearby

Severe Thunderstorm Warnings in Vermont, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.